Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 63, NWS La Crosse, WI

July 31, 2003Winneshiek County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 31, 2003, 3:57 PM CDT for Winneshiek County, Iowa. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2003, 3:57 PM CDT (20:57 UTC)
Expired
Jul 31, 2003, 5:00 PM CDT
In force
63 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Winneshiek County, IA

The radar

The La Crosse radar (KARX), 66 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 12:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2003-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2003-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
582 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

907 
WUUS53 KARX 312057
SVRARX
IAC191-312200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
357 PM CDT THU JUL 31 2003

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINNESHIEK COUNTY IN NORTHEAST IOWA

* UNTIL 500 PM CDT

* AT 357 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM 4 MILES SOUTHWEST OF KENDALLVILLE...OR ABOUT 2 MILES
  NORTH OF CRESCO...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR BLUFFTON AT 405 PM CDT...
  NEAR BURR OAK AT 410 PM CDT...
  NEAR HESPER...AND LOCUST AT 415 PM CDT...
  NEAR HIGHLANDVILLE...AND SATTRE AT 420 PM CDT...

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

LAT...LON 4351 9162 4350 9186 4350 9190 4350 9191
          4350 9209 4331 9209 4338 9162

$$

DTJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:28 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 31, 2:28 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
228 PM CDT THU JUL 31 2003

MAIN FORECAST CONCERN FOCUSES ON SHRA/TSRA CHANCES THROUGH THE
WEEKEND AND INTO NEXT WEEK. SHRA/TS CHANCES ASSOCIATED WITH
ANCHORED UPPER LOW AND COLD POOL ALOFT. TEMPERATURES MAY BE A
CHALLENGE TOO WITH SHOWERY ACTIVITY.

18Z DATA ANALYSIS SHOWS STACKED LOW ALONG THE BOUNDARY
WATERS OF MN WITH A SURFACE TROUGH RUNNING SOUTHWEST THROUGH
CENTRAL MN. CONVECTION CURRENTLY FIRING ALONG GOOD MOISTURE ADVECTION
AXIS IN ADVANCE OF THE TROUGH AND ALSO IN ADVANCE OF 50-55KT SPEED
MAX AT 500 MB ACROSS SOUTHEAST MN/NORTHEAST IA/AND SOUTHWEST WI. ETA
SOUNDINGS SHOWING AXIS OF 2000-3000J/KG CAPE RUNNING FROM CENTRAL WI
THROUGH SOUTHEAST MN AND NORTHEAST IA WHERE VIGOROUS CONVECTION IS
FIRING.

12Z 31JUL03 MODEL RUN SHOWS GFS AND ETA INITIALIZING WELL THIS
MORNING. ETA HAD A BETTER HANDLE ON SURFACE DEW POINTS THOUGH.
OTHERWISE...BOTH MODELS PRETTY MUCH IN AGREEMENT ON PLACEMENT AND
INTENSITY OF SURFACE AND UPPER LEVEL FEATURES THROUGH SAT 12Z. BY
SATURDAY AFTERNOON HOWEVER...GFS HAS RAPID INTENSIFICATION OF SURFACE
LOW OVER SOUTHEAST WI WHICH IS DUE TO SOME CONVECTIVE FEEDBACK
PROBLEMS. WILL STILL GO WITH GFS/ETA COMPROMISE THROUGH SATURDAY.

FOR TONIGHT...TROUGH...SPEED MAX...AND MOISTURE PLUME SHIFTS EAST OF
THE ENTIRE AREA BY 06Z. WILL INCREMENT GRIDS TO SHOW EASTWARD
TREND OF SHRA/TS THROUGH THE CWA. PRETTY DECENT SUBSIDENCE BEHIND
DEPARTING SHORTWAVE. THIS SHOULD PARTIALLY CLEAR SKIES ALLOWING
FOR SOME FOG FORMATION...ESPECIALLY IN WISCONSIN RIVER
VALLEY AREA WHERE SOME HEAVIER RAIN/HAIL FELL. WILL ADD THIS TO THE
GRIDS.

GENERAL COOLING TREND INTO THE WEEKEND AS UPPER LOW WITH COLD POOL
SLOWLY SINKS SOUTHEAST INTO NORTHERN WI. ETA SOUNDING CAPES RUNNING
IN THE 1000-1200J/KG RANGE BY FRIDAY AFTERNOON WITH 1000-850MB
LAPSE RATES IN THE 8-9C/KM RANGE. WITH WEAK FORCING...CONTINUE TO
EXPECT PULSE SHRA/TS ACTIVITY TO POP UP AGAIN AND LAST INTO THE
EVENING. ETA CONTINUES TO ROTATE A LARGE PIECE OF VORTICITY AND
ASSOCIATED H5-H3 PVA SOUTHEAST ACROSS THE AREA FRIDAY NIGHT...
CONTINUING CHANCES OF SHRA/TS MAINLY ACROSS THE NORTH. THIS IS
ALREADY TRENDED IN GRIDS AND WILL LEAVE AS IS. DIURNALLY DRIVEN COLD
POOL SHRA/TS CONTINUE INTO SATURDAY AND SUNDAY AS UPPER LOW
AND COLD POOL CONTINUES TO PINWHEEL ACROSS NORTHERN WI.

FOR DAYS 4 THROUGH 7 (MONDAY THROUGH THURSDAY)...MEDIUM RANGE
ENSEMBLES OF ECMWF/UKMET/GFS TENDING TOWARD FORMATION OF OMEGA BLOCK
ACROSS THE CONUS THROUGH THE PERIOD. THE GREAT LAKES/UPPER
MISSISSIPPI VALLEY AREA REMAINS ANCHORED IN THE COOL CYCLONIC FLOW
ALOFT ASSOCIATED WITH UPPER LOW THROUGH THURSDAY. GFS IN MORE DETAIL
SHOWS VARIOUS SPOKES OF ENERGY ROTATING AROUND BACKSIDE OF THE UPPER
LOW SUNDAY NIGHT THROUGH THURSDAY FOR MOSTLY DIURNALLY DRIVEN CHANCES
OF SHRA/TS. TEMPERATURES WILL RUN A FEW DEGREES BELOW NORMAL.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

DAS
Hazardous weather outlook, Jul 31, 1:05 PM CDT, 2 hours 52 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
105 PM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL GRADUALLY MOVE INTO THE AREA
THIS AFTERNOON.  THIS WILL PRODUCE FAVORABLE CONDITIONS FOR SHOWERS
AND THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EARLY EVENING
HOURS. THE BEST CHANCE FOR SEVERE THUNDERSTORMS EXTENDS FROM A LINE
SOUTH AND EAST FROM NEAR BIG FLATS IN ADAMS COUNTY THROUGH
VIROQUA...TO NEAR CRESCO IN NORTHEAST IOWA. NORTH OF THIS LINE
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS AFTERNOON
AND EARLY EVENING HOURS. THE MAIN THREAT IS LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE UPPER LEVEL LOW PRESSURE SYSTEM WILL REMAIN OVER THE AREA FOR
THE NEXT COUPLE OF DAYS.  THIS WILL PROVIDE THE NEEDED INGREDIENTS
FOR ADDITIONAL SHOWERS AND THUNDERSTORMS.  THERE IS AN ISOLATED
CHANCE OF SEVERE STORMS FRIDAY...MAINLY DURING THE AFTERNOON AND
EARLY EVENING.  THE MAIN THREAT IS LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AS WELL
AS FRIDAY AFTERNOON AND EVENING.

DTJ

In the hours before

Local storm report, Jul 31, 1:06 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0106 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 PM    GAYS MILLS                WI   0.75 IN HAIL
07/31/03   CRAWFORD                       REPORTED BY AMATEUR RADIO
                                          OPERATORS.

0105 PM    GAYS MILLS                WI   WIND DAMAGE
07/31/03   CRAWFORD                       TREES BLOWN DOWN IN GAYS
                                          MILLS. REPORTED BY AMATEUR
                                          RADIO OPERATOR.

SHEA
Local storm report, Jul 31, 1:13 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0113 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0107 PM    SOLDIERS GROVE            WI   0.75 IN HAIL
07/31/03   CRAWFORD                       REPORTED BY OBSERVER.

SHEA
Local storm report, Jul 31, 1:46 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0146 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    TRAVERA                   WI   0.75 IN HAIL
07/31/03   RICHLAND                       REPORTED BY THE GENERAL
                                          PUBLIC.

SHEA
Local storm report, Jul 31, 1:48 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0148 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0143 PM    MUSCODA                   WI   WIND DAMAGE
07/31/03   GRANT                          POWER LINES BLOWN DOWN
                                          ALONG WITH HALF INCH
                                          DIAMETER SIZE HAIL.
                                          REPORTED BY COUNTY SHERIFF.

SHEA
Local storm report, Jul 31, 2:29 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
229 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1223 PM    4 NE DE SOTO              WI   0.75 IN HAIL
07/31/03   VERNON

1223 PM    4 NE DE SOTO              WI   58 MPH TSTORM WIND
07/31/03   VERNON                         REPORTED BY SPOTTER. WIND
                                          GUST SPEED ESTIMATED.

1235 PM    DE SOTO                   WI   0.75 IN HAIL
07/31/03   VERNON                         REPORTED FROM ELEMENTARY
                                          SCHOOL.

1235 PM    DE SOTO                   WI   60 MPH TSTORM WIND
07/31/03   VERNON                         REPORTED BY WORKERS AT
                                          ELEMENTARY SCHOOL.

1253 PM    RISING SUN                WI   0.75 IN HAIL
07/31/03   CRAWFORD

0105 PM    GAYS MILLS                WI   0.75 IN HAIL
07/31/03   CRAWFORD                       REPORTED BY AMATEUR
                                          RADIO OPERATOR.

0105 PM    GAYS MILLS                WI   WIND DAMAGE
07/31/03   CRAWFORD                       TREES BLOWN DOWN IN GAYS
                                          MILLS. REPORTED BY AMATEUR
                                          RADIO OPERATOR.

0107 PM    SOLDIERS GROVE            WI   0.75 IN HAIL
07/31/03   CRAWFORD                       REPORTED BY OBSERVER.

0115 PM    TRAVERA                   WI   0.75 IN HAIL
07/31/03   RICHLAND                       REPORTED BY THE
                                          GENERAL PUBLIC.

0143 PM    MUSCODA                   WI   WIND DAMAGE
07/31/03   GRANT                          POWER LINES BLOWN DOWN
                                          ALONG WITH HALF INCH
                                          DIAMETER SIZE HAIL.
                                          REPORTED BY COUNTY SHERIFF.

SHEA
Local storm report, Jul 31, 3:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0346 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0338 PM    3 SW ELMA                 IA   1.75 IN HAIL
07/31/03   CHICKASAW                      REPORTED BY FARM ON 4
                                          COUNTY LINE CORNER.

0343 PM    3 SW ELMA                 IA   1.00 IN HAIL
07/31/03   CHICKASAW                      REPORTED BY FARM.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:44 PM CDTSevere Thunderstorm WarningARXChickasaw, Howard61 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.